);
Is Your Gambling Actually Due to the New Medication You’re Taking??

Do you have Parkinson’s Disease?  Do you have Restless Leg Syndrome?  If so, then maybe it’s your medication that’s making you gamble so much (rather than your pathetic lack of willpower, etc. 🙂

A doctor at the Mayo Clinic who treats patients with Parkinson’s began to notice that some of her patients were reporting that they’d suddenly developed gambling problems.  And many of these patients reported not just $1 or 2 here and there, but true pathological gambling – real problems with their gambling.  And most interesting… most of these patients had never gambled before.

So what medication causes you to suddenly feel like gambling, find a casino or on-line site, get some $$, play lots and lots, and then start to lie, spend too much $$, etc.??

Well, some of the drugs used to treat Parkinson’s Disease and Restless Leg Syndrome are what we call “dopamine agonists.”  These drugs increase the supply of dopamine, which is a “neurotransmitter” (a substance that helps cells within the brain communicate).  Dopamine is known to effect ‘reward centers” in the brain (the places that make you experience pleasure), and these are the centers that light up when gamblers get that “gambling rush.”

We don’t yet know exactly how these medications cause this gambling behavior in patients.  Or why it’s gambling that starts, as opposed to gardening, riding your bicycle, or anything else.  Sometimes with these medications, patients do start doing things they’re already doing, but doing them more.  For example, the Mayo doctor described a patient who started fishing a lot more.  But it’s clear that it’s the medication – once the medication is stopped, the gambling stops.

Unfortunately for you, the medications don’t make you play better, so hang up that phone call to your doctor that you just starting dialing…

2 thoughts on “Is Your Gambling Actually Due to the New Medication You’re Taking??

Leave a Reply

Your email address will not be published. Required fields are marked *